Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Mobile, AL

May 25, 2022Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at May 25, 2022, 9:07 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 9:07 PM CDT (02:07 UTC)
Expired
May 26, 2022, 1:00 AM CDT
In force
4 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 32 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS54 KMOB 260207
FFWMOB
ALC003-097-260600-
/O.NEW.KMOB.FF.W.0019.220526T0207Z-220526T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
907 PM CDT Wed May 25 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Central Baldwin County in southwestern Alabama...
  Northeastern Mobile County in southwestern Alabama...

* Until 100 AM CDT.

* At 907 PM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 2 and 3 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Downtown Mobile, Midtown Mobile, Prichard, Daphne, Saraland, Bay 
  Minette, Chickasaw, Satsuma, Spanish Fort, Robertsdale, Creola, 
  Loxley, Stockton, Stapleton, Axis, Summerdale, Silverhill, I65 And 
  AL 225, I65 And I165 and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3061 8806 3055 8808 3062 8817 3086 8813
      3105 8805 3101 8786 3106 8764 3086 8764
      3064 8761 3048 8768 3049 8784 3055 8790
      3067 8792 3068 8802

FLASH FLOOD...OBSERVED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:39 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 25, 6:39 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
639 PM CDT Wed May 25 2022

.AVIATION...
00Z issuance...Showers and thunderstorms will continue to
periodically overspread the area through the period. Brief
lowering in visibilities and ceilings are expected in some of the
heavier storms. Outside of storms Low-end VFR to MVFR ceilings
should prevail through the period, occasionally IFR near heavier
showers and storms. South to southeasterly winds of around 10 to
15kts with gusts closer to 20 knots are expected into this
evening, with higher winds in and around thunderstorms. Winds
becoming more southerly around 15 knots overnight and into
Thursday with gusts between 20 to 30 knots. /22

&&

.PREV DISCUSSION... /issued 413 PM CDT Wed May 25 2022/

NEAR TERM UPDATE /Now Through Thursday/...The forecast area has had
somewhat of a break in showers and storms today after the heavy
storms moved through the area last night. There have been some
isolated to scattered cells, primarily over southeast MS and extreme
southwest AL, that occasionally have shown signs of organization but
thus far have remained below severe limits. Further to the west, a
broken line of showers and storms oriented northeast to southwest
across central MS will continue to move east toward our forecast
area through late this afternoon and into western portions of the
forecast area early this evening. There is a potential for some
severe weather in association with this line. MLCAPE late this
afternoon and early evening will be in the 1500-2000 j/kg range,
especially down near the coast. Bulk shear is not especially
impressive however, generally no more than the 30 knot range, and
sfc-1km possibly up to 150 m2/s2. A few of the isolated storms this
afternoon have already shown some brief, broad rotation. A brief
tornado could be possible, but the main risk through the afternoon
and into the early evening will be locally damaging wind gusts.
Several of the best initiated hi-res models indicate that this line
will likely weaken as it moves east into our area later today into
this evening, but it is somewhat uncertain how long it will persist.
We do think that it will mostly dissipate by mid evening.

Another round of stronger storms will likely develop late tonight,
possibly as early as midnight over southeast MS and then move east
across the remainder of our forecast area late tonight into Thursday
morning as a shortwave rounds the base of a highly amplified and
unusually deep upper-level trough (for this time of year) that is
currently moving east out of the central CONUS. The axis of this
upper low will generally be along the Mississippi River by the end
of the day on Thursday. There will be a potential for an additional
round of severe weather with this secondary wave of storms that
moves across the area tonight, with similar storm parameters as
mentioned above in place. With the added support aloft, their will
likely be a better chance for a few severe storms with tonights
activity, with damaging wind again being the primary threat, but an
isolated tornado can't be ruled out. There is a Slight Risk of
severe storms associated with these overnight storms. This area of
storms will probably be east of our area by mid morning on Thursday,
but some scattered more isolated convection will be possible during
the afternoon before the surface front finally moves into our
forecast area from the west late in the day. After about midday on
Thursday, much of the remaining lingering storms should be over the
eastern half of our forecast area (east of I-65 and over the FL
panhandle) There is currently a Marginal Risk of severe storms over
our area during the day on Thursday, but we will look deeper into
this and possibly increase to at least a Slight risk for the morning
hours Thursday.

In addition to the severe risk, confidence remains high that the
multiple rounds of showers and thunderstorms will produce additional
heavy rainfall across much of the area and a threat of flash
flooding will continue through Thursday afternoon. A very deep and
moist south to southwest flow will persist across our area through
most of Thursday in advance of the upper level low and associated
deep trough that will be slowly progress eastward toward our area.
A surge of deep layer moisture with associated rich precipitable
water values between 1.75 and 2 inches will continue to spread
across much of our region and we have already had as much as locally
4 to 6 inches of rainfall across coastal portions of the forecast
area as of late this afternoon, with up to 2 inches further inland.
Additional bands of rain periodically developing and moving
northward from the northern Gulf and across much of the region
through at the morning hours on Thursday could easily double these
rainfall totals across the area, so localized flash flooding could
become an issue. A Flash Flood Watch is in effect for most of the
forecast area through Thursday evening.

As far as other hazards, continued strong onshore flow will allow
for an increase in surf heights to around 6 feet. Due to this, a
High Risk of rip currents and a High Surf Advisory will be in effect
through the near term period. Additionally, a brief period of minor
coastal flooding is possible over northern Mobile Bay, especially
around the time of high tide Thursday morning. We will continue to
monitor potential coastal flooding trends in future updates, as a
Coastal Flood Advisory may become necessary if confidence increases.

Lows tonight are expected to be in the low to mid 60s over inland
areas and lower 70s at the coast. Highs on Thursday not extremely
warm due to extensive rain and cloud cover, mainly ranging from the
upper 70s to lower 80s. /12

SHORT TERM /Thursday night Through Saturday night/...An upper low
(embedded within a large upper trof) advances slowly across the
Ohio/Mississippi River confluence Thursday night then begins to
weaken on Friday while moving along the Ohio River valley.  An
associated surface low over Illinois meanwhile lifts off across
the eastern Great Lakes, and in the process brings a cold front
through the forecast area. The upper trof and embedded upper low
weaken substantially while continuing slowly eastward through
Saturday night.  The axis of a surface ridge shifts slowly
eastward across the forecast area through Saturday night, and with
a sea breeze on Saturday this results in light northerly surface
winds gradually becoming southerly/southeasterly. For Thursday
night, will have slight chance to chance pops over the eastern
portion of the area tapering off to dry conditions overnight as
drier air flows into the area. Dry conditions then follow for the
remainder of the period.

Lows Thursday night range from the upper 50s to lower 60s along and
north of I-65 with lower to upper 60s east of I-65.  Lows Friday
night range from the upper 50s well inland to the mid/upper 60s at
the immediate coast.  Lows Saturday night range from around 60 well
inland to the upper 60s at the immediate coast.  Highs on Friday and
Saturday will be mostly in the lower to mid 80s. A high surf
advisory remains in effect until 4 am Friday, and a high risk of
rip currents remains in effect through Friday night. /29

EXTENDED TERM /Sunday Through Wednesday/...A large upper ridge
builds over the eastern states through the period, though there is
the potential for an upper low or upper trof to develop over the
extreme southeast states late in the period which would weaken
subsidence effects over the area. A surface ridge gradually
expands over the eastern states, and a surface trof or surface low
may develop off the coast of the southeast states on Tuesday then
move weakly into Georgia/northern Florida on Wednesday. This
pattern favors a light southeasterly surface flow over the area
through Monday which becomes more easterly by Tuesday then
easterly to northeasterly on Wednesday. Will have dry conditions
continue over the area through Monday, then mainly slight chance
pops follow for Tuesday and increase to chance pops for Wednesday
due to the potential weakening of the upper ridge over the area
(from an upper trof/low) along with improving moisture being
advected in from the Atlantic. /29

MARINE...A moderate to strong southeasterly flow will be in
place today. Winds will become more southerly to southwesterly on
Thursday as a cold front approaches from the west. Winds switch to
westerly Thursday night and decrease back to moderate as the front
moves through the area. High coverage of showers and storms is
expected today through Thursday. Elevated seas will continue through
Thursday night before lowering slightly by Friday. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday evening for ALZ052-053-055-056-059-
     060-261>266.

     High Rip Current Risk through late Friday night for ALZ265-266.

     High Surf Advisory until 4 AM CDT Friday for ALZ265-266.

FL...Flood Watch through Thursday evening for FLZ201>206.

     High Rip Current Risk through late Friday night for FLZ202-204-
     206.

     High Surf Advisory until 4 AM CDT Friday for FLZ202-204-206.

MS...Flood Watch through Thursday evening for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 7 PM CDT Thursday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 25, 7:06 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
706 PM CDT Wed May 25 2022

ALZ053-055-262-260045-
Clarke AL-Baldwin Inland AL-Monroe AL-
706 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of western Monroe,
north central Baldwin and southeastern Clarke Counties through 745 PM
CDT...

At 706 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of McIntosh, or 17 miles south of
Jackson, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Monroe,
north central Baldwin and southeastern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3145 8759 3121 8781 3125 8791 3135 8790
      3136 8789 3140 8789 3150 8788
TIME...MOT...LOC 0006Z 198DEG 18KT 3125 8785

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CGAL
Special weather statement, May 25, 7:32 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
732 PM CDT Wed May 25 2022

ALZ261>264-260115-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Mobile Inland AL-
732 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of northeastern Mobile
and western Baldwin Counties through 815 PM CDT...

At 732 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles northeast of
Chickasaw to near Point Clear. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Downtown Mobile, Prichard, Daphne, Fairhope, Saraland, Chickasaw,
Satsuma, Spanish Fort, Creola, Point Clear, Stockton, Stapleton,
Axis, Mount Vernon, Silverhill, I65 And I165, I65 And AL 225, I65 And
AL 158 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8793 3055 8790 3075 8793 3068 8795
      3065 8793 3065 8794 3074 8803 3067 8802
      3067 8803 3075 8804 3074 8805 3065 8804
      3067 8805 3080 8812 3108 8810 3114 8788
      3053 8774 3042 8790
TIME...MOT...LOC 0032Z 219DEG 20KT 3078 8802 3048 8796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CGAL
Local storm report, May 25, 7:35 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
735 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     WATER SPOUT      3 NE ALABAMA PORT       30.40N 88.08W
05/25/2022                   GMZ631             AL   PUBLIC

            VIDEOS RELAYED ON SOCIAL MEDIA OF A WATER
            SPOUT IN MOBILE BAY NORTH OF DAUPHIN ISLAND.

&&
Special weather statement, May 25, 7:45 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
745 PM CDT Wed May 25 2022

ALZ264-266-260130-
Baldwin Coastal AL-Baldwin Central AL-
745 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of southwestern Baldwin
County through 830 PM CDT...

At 745 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Fort Morgan, or 9 miles east of Dauphin
Island, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Foley, Magnolia Springs, Bon Secour and Summerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8795 3026 8794 3024 8790 3025 8779
      3029 8774 3030 8773 3029 8775 3036 8784
      3039 8781 3041 8782 3042 8783 3038 8784
      3038 8785 3041 8791 3044 8791 3055 8774
      3041 8764 3024 8773 3022 8803
TIME...MOT...LOC 0045Z 200DEG 26KT 3023 8796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, May 25, 7:51 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
751 PM CDT Wed May 25 2022

ALZ054-260130-
Wilcox AL-
751 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of central Wilcox
County through 830 PM CDT...

At 750 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Camden, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3224 8741 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3212 8725
      3210 8723 3208 8719 3207 8719 3206 8718
      3205 8718 3205 8717 3185 8734 3195 8748
      3225 8742
TIME...MOT...LOC 0050Z 206DEG 31KT 3198 8735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CGAL
Local storm report, May 25, 8:47 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
847 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND GST     PENSACOLA INTERNATIONAL 30.47N 87.19W
05/25/2022  M59 MPH          ESCAMBIA           FL   ASOS

            KPNS ASOS RECORDED A WIND GUST OF 51KTS
            (59MPH).

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTSpecial Weather StatementMOBClarke39 min
May 25, 7:24 PM CDTSpecial Marine WarningMOB96 min
May 25, 7:32 PM CDTSpecial Weather StatementMOBBaldwin43 min
May 25, 7:45 PM CDTSpecial Weather StatementMOBBaldwin45 min
May 25, 7:51 PM CDTSpecial Weather StatementMOBWilcox39 min
May 25, 7:56 PM CDTSpecial Marine WarningMOB94 min
May 25, 9:38 PM CDTSpecial Marine WarningMOB97 min
May 25, 10:22 PM CDTSevere Thunderstorm WarningMOBBaldwin38 min
May 25, 10:59 PM CDTSpecial Marine WarningMOB46 min
May 25, 11:01 PM CDTSpecial Marine WarningMOB119 min
May 25, 11:14 PM CDTFlash Flood WarningMOBBaldwin4 hr
May 26, 12:54 AM CDTSpecial Marine WarningMOB36 min
May 26, 5:16 AM CDTSpecial Marine WarningMOB89 min
May 26, 6:19 AM CDTSpecial Marine WarningMOB86 min
May 26, 6:44 AM CDTSpecial Marine WarningMOB2 hr
May 26, 8:20 AM CDTSpecial Marine WarningMOB85 min
May 26, 8:44 AM CDTSpecial Marine WarningMOB91 min
May 26, 8:50 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 26, 8:54 AM CDTRiver Flood WarningMOBBaldwin58 hr
May 26, 9:10 AM CDTFlash Flood WarningMOBBaldwin2 hr
May 26, 9:50 AM CDTSpecial Marine WarningMOB85 min
May 26, 10:14 AM CDTSpecial Marine WarningMOB2 hr
May 26, 10:46 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
May 26, 11:12 AM CDTSpecial Marine WarningMOB83 min
May 26, 12:12 PM CDTSpecial Marine WarningMOB2 hr
May 26, 12:39 PM CDTRiver Flood WarningMOBBaldwin55 hr
May 26, 4:57 PM CDTRiver Flood WarningMOBBaldwin14 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.